Alabama, 2019

Hail and Damaging Winds in Alabama, June 27, 2019

June 27, 2019 · NWS MOB · 14 events in 4 counties and zones

A complex of thunderstorms moved southward across the area during the afternoon and evening hours. Strong winds along the line caused tree and power line damage in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A complex of thunderstorms moved southward across the area during the afternoon and evening hours. Strong winds along the line caused tree and power line damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 27, 1:40 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 27, 1:40 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
240 PM CDT Thu Jun 27 2019

.NEAR TERM /Now Through Friday/...During the period, an
ongoing mesoscale convective complex over northern MS is
propagating\being advected southward in the mean wind flow and
will likley affect our northwest counties late this afternoon. It
would be moving into a region of MLCAPEs AOA 3500 J/kg. There is
enough dry air in the sounding to sustain strong cold pools in any
associated outflow. Consensus is this feature will at least make
it into our northwest counties by 6 PM and will decay thereafter,
but its associated remnants will move through our area through
early evening and then further offshore after. Rain chances will
be greatest west of the Tombigbee river. Isolated to scattered
thunderstorms will be ongoing through the afternoon prior to the
arrival of this feature, namely after 5 PM. Synoptically, an upper
PV anomaly situated in a break between two deep ridges (one over
W Atlantic and another nosing eastward from the Plains) will
support the continued development of a weak inverted pressure
trough that will further develop, slowly drift WWD and increase
rain chances over the next day. At the surface the feature becomes
somewhat pronounced around sunrise over the Central GlfMex. As
the feature drifts further westward during the day tomorrow, winds
finally become south and rain chances increase from south to
north as layer lift and deep rising motion develops. Rain chances
tomorrow are greatest along and south of Highway 84, especially
closer to the coast and southwest of an Evergreen to Destin line.
Overnight Lows will range from the upper 60s over the northwest
counties to the mid 70s along the beaches. Winds will be very
light northerly. Tomorrow afternoon's highs will range from near
90 degrees along the coast to lower 90s inland. /23 JMM

.SHORT TERM /Friday night Through Sunday night/...A weak inverted
trof over the Lower MS River Valley Friday night is pushed
westward across Louisiana and east Texas Saturday on the southern
periphery of a strong mid level ridge over the central Plains.
The trof axis continues to migrate westward over TX into the
Sunday. Between the westward moving trof and a long-wave upper
trof diving southeast off the northeast US coast, a general
weakness in the geo-potential height field aloft holds over the
southeast.

Surface heating both Saturday and Sunday results in decreasing
stability and coupled with more than sufficient deep layer
moisture (PWATs 1.6 to 1.8 inches), the formation of scattered
coverages of showers and thunderstorms to develop across the
forecast area, mainly during the afternoon hours is expected. A
few strong thunderstorms with gusty surface winds possible.
Showers and storms linger into the evening hours and dissipate
over the interior after midnight each night. A few showers and
storms may linger past midnight along the coastal sections.

High temperatures both Saturday and Sunday will be near to
slightly above normal with lower to mid 90s inland areas. About
seasonal in the mid to upper 80s along the immediate coastal
sections. A gradual up-tick in afternoon heat indices by Sunday
with gridded numbers showing a range from 101 to 104 degrees for
many areas then. Low temperatures through the period will be near
normal, with lower 70s inland areas, and mid to upper 70s along
the immediate coast. /10

.LONG TERM /Monday Through Thursday/...Going into next week, the
global spectral models indicate an amplification in the height
field aloft with a strong upper ridge of high pressure building
over the southeast US. Considering this ridge bringing about a
larger contribution to subsidence favors a decreased coverage of
showers and storms early next week. Will maintain a chance of
showers and thunderstorms Wednesday and Thursday, but there are
indications that the deep layer ridge may persist enough as to
require a lower adjustment to PoPs late in the long term.

Highs trend up next week, ranging from 92 to 97 degrees inland
areas with upper 80s to lower 90s along the immediate coastal
sections. Afternoon heat indices will also be on the increase as
well with values increasing to 102 to perhaps near 107 degrees.
Lows typically in the low to mid 70s inland areas, and ranging 77
to 81 along the immediate coast. /10

&&

.MARINE...A weak trough of surface low pressure slips westward
over the northern Gulf Friday and west into Louisiana Saturday
while weakening. Winds shift to easterly Friday and then
southeasterly as the surface trough moves west and surface high
pressure builds into the eastern Gulf. Westerly flow then sets up
early next week as high pressure continues to build west into the
central Gulf. Little change in seas expected, remaining 1 to 2
feet through the period. Showers and thunderstorms remain possible
throughout much of the forecast period and will pose a threat to
mariner safety by way of locally higher winds, waves, seas and
frequent lightning activity. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  92  72  90  73  91  73  93 /  30  50  40  50  20  40  10  10
Pensacola   77  89  76  88  76  89  76  91 /  20  50  40  40  20  50  10  10
Destin      78  88  78  87  78  87  78  89 /  20  40  40  40  30  40  20  20
Evergreen   71  93  72  92  72  94  73  95 /  20  30  40  40  30  40  10  20
Waynesboro  69  91  70  90  70  91  72  93 /  40  30  30  40  20  50  10  20
Camden      70  93  71  92  72  93  73  95 /  20  30  30  40  20  40  10  30
Crestview   72  92  72  91  72  92  73  94 /  20  40  40  40  30  40  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 27, 2:11 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
311 PM CDT Thu Jun 27 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-282100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
311 PM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected across this afternoon and
perhaps lingering into the evening. A few could become strong enough
to produce locally damaging winds in addition to frequent lightning
and heavy downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms into the weekend could become strong enough
to produce locally damaging winds in addition to frequent lightning
and heavy downpours.

Afternoon heat indices will also be on the increase going into Sunday
and continuing into Wednesday. Highest heat indices Monday through
Wednesday, ranging 102 to perhaps near 107 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-282100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
311 PM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will pose a threat to mariner safety by way of locally
higher winds, waves, seas and frequent lightning activity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will pose a threat to mariner safety by way of locally
higher winds, waves, seas and frequent lightning activity through
Sunday. Storms look to decrease in coverage by early next week.

In the hours before

Special weather statement, Jun 27, 3:36 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Mobile AL
436 PM CDT Thu Jun 27 2019

ALZ053-055-262-272215-
Clarke AL-Baldwin Inland AL-Monroe AL-
436 PM CDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MONROE...NORTH CENTRAL BALDWIN AND SOUTHEASTERN CLARKE
COUNTIES UNTIL 515 PM CDT...

At 435 PM CDT, the strong thunderstorm was located 13 miles east of
Jackson, moving south at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Monroe, north central Baldwin and southeastern Clarke Counties.

LAT...LON 3125 8750 3123 8782 3152 8779 3153 8758
TIME...MOT...LOC 2135Z 356DEG 9KT 3145 8768
Special weather statement, Jun 27, 4:01 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
501 PM CDT Thu Jun 27 2019

ALZ053-055-262-272245-
Clarke AL-Baldwin Inland AL-Monroe AL-
501 PM CDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MONROE...NORTHWESTERN BALDWIN AND SOUTH CENTRAL CLARKE
COUNTIES UNTIL 545 PM CDT...

At 501 PM CDT, the strong thunderstorm was located 10 miles southeast
of Jackson, moving south at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Monroe, northwestern Baldwin and south central Clarke Counties.

LAT...LON 3145 8772 3113 8764 3111 8795 3121 8795
      3122 8793 3125 8795 3131 8794 3131 8793
      3134 8792 3132 8791 3136 8789 3138 8789
      3139 8791 3138 8793 3140 8793 3140 8790
      3141 8792 3143 8792
TIME...MOT...LOC 2201Z 356DEG 12KT 3137 8782
Special weather statement, Jun 27, 4:02 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
502 PM CDT Thu Jun 27 2019

ALZ053>055-272245-
Wilcox AL-Clarke AL-Monroe AL-
502 PM CDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE...NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES
UNTIL 545 PM CDT...

At 502 PM CDT, the strong thunderstorm was located over Pine Hill, or
9 miles east of Thomasville, moving south at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Pine Hill and Yellow Bluff.

LAT...LON 3202 8747 3177 8740 3174 8771 3199 8768
      3199 8767 3200 8767 3200 8763 3201 8762
TIME...MOT...LOC 2202Z 355DEG 7KT 3195 8758
Special weather statement, Jun 27, 4:04 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
504 PM CDT Thu Jun 27 2019

MSZ067-272245-
Wayne MS-
504 PM CDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN WAYNE COUNTY UNTIL 545 PM CDT...

At 504 PM CDT, the strong thunderstorm was located 8 miles northeast
of Mill Creek, or 15 miles northwest of Waynesboro, moving south at
10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Wayne
County.

LAT...LON 3182 8894 3184 8875 3161 8869 3159 8894
TIME...MOT...LOC 2204Z 355DEG 7KT 3179 8887
Special weather statement, Jun 27, 4:09 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
509 PM CDT Thu Jun 27 2019

ALZ051>053-272300-
Clarke AL-Choctaw AL-Washington AL-
509 PM CDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL CHOCTAW...NORTHEASTERN WASHINGTON AND NORTHWESTERN CLARKE
COUNTIES UNTIL 600 PM CDT...

At 509 PM CDT, the strong thunderstorm was located 4 miles northeast
of Coffeeville, or 17 miles northwest of Grove Hill, moving south at
10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Coffeeville.

LAT...LON 3187 8815 3188 8794 3162 8787 3160 8818
TIME...MOT...LOC 2209Z 355DEG 7KT 3181 8805
Special weather statement, Jun 27, 4:16 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
516 PM CDT Thu Jun 27 2019

ALZ052-MSZ067-076-272300-
Washington AL-Greene MS-Wayne MS-
516 PM CDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN WASHINGTON...SOUTHEASTERN WAYNE AND NORTHEASTERN GREENE
COUNTIES UNTIL 600 PM CDT...

At 516 PM CDT, the strong thunderstorm was located over Buckatunna,
or 11 miles southeast of Waynesboro, moving south at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
State Line and Buckatunna.

LAT...LON 3138 8833 3135 8864 3166 8862 3170 8844
      3170 8839
TIME...MOT...LOC 2216Z 355DEG 7KT 3156 8851

The radar

The Mobile radar (KMOB), 120 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
June 27, 4:25 PM CST to 4:27 PM CST
Where
Clarke County, Coffeeville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.750, -88.100

High winds downed trees along Highway 84 and also in the Scyrene community.

Thunderstorm Wind, Washington

When
June 27, 5:00 PM CST to 5:02 PM CST
Where
Washington County, 2 mi WNW of Mc Intosh
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.281, -88.061

High winds downed power lines along Topton Road.

Thunderstorm Wind, Washington

When
June 27, 5:07 PM CST to 5:09 PM CST
Where
Washington County, 3 mi SE of Topton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.249, -88.114

High winds downed trees across County Road 35.

Thunderstorm Wind, Washington

When
June 27, 5:10 PM CST to 5:12 PM CST
Where
Washington County, 1 mi NW of Fairford
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.180, -88.082

High winds downed trees an dpower lines along Sank Town Road and Fairford Road.

Thunderstorm Wind, Mobile

When
June 27, 5:10 PM CST to 5:12 PM CST
Where
Mobile County, Citronelle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.080, -88.230

High winds downed tree limbs and damaged siding on a house.

Hail, Mobile

When
June 27, 5:30 PM CST to 5:32 PM CST
Where
Mobile County, Axis
Measured
1 in hail
Reported by
Public
Coordinates
30.930, -88.030

Thunderstorm Wind, Mobile

When
June 27, 5:35 PM CST to 5:37 PM CST
Where
Mobile County, Semmes
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.780, -88.250

High winds downed trees and limbs.

Thunderstorm Wind, Mobile

When
June 27, 5:45 PM CST to 5:47 PM CST
Where
Mobile County, Mobile
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.700, -88.080

High winds downed trees just south of Langan Park.

Thunderstorm Wind, Mobile

When
June 27, 5:45 PM CST to 5:47 PM CST
Where
Mobile County, Mobile
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.700, -88.080

High winds downed numerous trees in midtown Mobile. Power lines were downed on Springhill Avenue.

Thunderstorm Wind, Mobile

When
June 27, 5:55 PM CST to 5:57 PM CST
Where
Mobile County, Mobile
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.700, -88.080

High winds downed trees near Riviere Du Chien Road and near Dauphin Island Parkway.

Thunderstorm Wind, Baldwin

When
June 27, 6:00 PM CST to 6:02 PM CST
Where
Baldwin County, Bay Minette
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.880, -87.780

High winds downed trees west of Bay Minette along highway 225.

Thunderstorm Wind, Mobile

When
June 27, 6:00 PM CST to 6:02 PM CST
Where
Mobile County, Irvington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.500, -88.230

High winds downed trees.

Thunderstorm Wind, Baldwin

When
June 27, 6:05 PM CST to 6:07 PM CST
Where
Baldwin County, Daphne
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.600, -87.900

High winds downed trees along County Road 64 and CR 13.

Thunderstorm Wind, Baldwin

When
June 27, 6:36 PM CST to 6:38 PM CST
Where
Baldwin County, Gulf Shrs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.280, -87.680

High winds downed power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840028, 840031, 840033, 840035, 840036, 840038, 840037, 840040, 840042, 840045, 840046, 840047, 840061, 840062.